Journal d’Analyse Mathématique

, Volume 95, Issue 1, pp 243–296 | Cite as

Polynomial Szemerédi theorems for countable modules over integral domains and finite fields



Given a pair of vector spacesV andW over a countable fieldF and a probability spaceX, one defines apolynomial measure preserving action ofV onX to be a compositionT o ϕ, where ϕ:VW is a polynomial mapping andT is a measure preserving action ofW onX. We show that the known structure theory of measure preserving group actions extends to polynomial actions and establish a Furstenberg-style multiple recurrence theorem for such actions. Among the combinatorial corollaries of this result are a polynomial Szemerédi theorem for sets of positive density in finite rank modules over integral domains, as well as the following fact:Let \(\mathcal{P}\) be a finite family of polynomials with integer coefficients and zero constant term. For any α>0, there exists N ∈ ℕ such that whenever F is a field with |F|≥N and E ⊆F with |E|/|F|≥α, there exist u∈F, u≠0, and w∈E such that w+ϕ(u)∈E for all ϕ∈\(\mathcal{P}\).


Finite Family Formal Degree Finite Dimensional Vector Space Polynomial Versus Ascend Chain Condition 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [B1] V. Bergelson,Weakly mixing PET, Ergodic Theory Dynam. Systems7 (1987), 337–349.MATHMathSciNetCrossRefGoogle Scholar
  2. [B2] V. Bergelson,Ergodic theory and Diophantine problems, inTopics in Symbolic Dynamics and Applications, London Math. Soc. Lecture Note Ser.279 (2000), 167–205.Google Scholar
  3. [BFM] V. Bergelson, H. Furstenberg and R. McCutcheon,IP sets and polynomial recurrence, Ergodic Theory Dynam. Systems16 (1996), 963–974.MATHMathSciNetCrossRefGoogle Scholar
  4. [BL1] V. Bergelson and A. Leibman,Polynomial extensions of van der Waerden's and Szemerédi's theorems, J. Amer. Math. Soc.9 (1996), 725–753.MATHCrossRefMathSciNetGoogle Scholar
  5. [BL2] V. Bergelson and A. Leibman,Set-polynomials and polynomial extension of the Hales-Jewett theorem, Ann. of Math. (2)150 (1999), 33–75.MATHCrossRefMathSciNetGoogle Scholar
  6. [BM] V. Bergelson and R. McCutcheon,Uniformity in polynomial Szemerédi theorem, inErgodic Theory of ℤ d, London Math. Soc. Lecture Note Ser.228 (1996), 273–296.Google Scholar
  7. [BMZ] V. Bergelson, R. McCutcheon and Q. Zhang,A Roth theorem for amenable groups, Amer. J. Math.119 (1997), 1173–1211.MATHCrossRefMathSciNetGoogle Scholar
  8. [F1] H. Furstenberg,Ergodic behavior of diagonal measures and a theorem of Szemerédi on arithmetic progressions, J. Analyse Math.31 (1977), 204–256.MATHMathSciNetGoogle Scholar
  9. [F2] H. Furstenberg,Recurrence in Ergodic Theory and Combinatorial Number Theory, Princeton University Press, 1981.Google Scholar
  10. [FK1] H. Furstenberg and Y. Katznelson,An ergodic Szemerédi theorem for commuting transformations, J. Analyse Math.34 (1978), 275–291.MATHMathSciNetGoogle Scholar
  11. [FK2] H. Furstenberg and Y. Katznelson,An ergodic Szemerédi theorem for IP-systems and combinatorial theory, J. Analyse Math.45 (1985), 117–168.MATHMathSciNetGoogle Scholar
  12. [FK3] H. Furstenberg and Y. Katznelson,A density version of the Hales-Jewett theorem, J. Analyse Math.57 (1991), 64–119.MATHMathSciNetGoogle Scholar
  13. [G] W. T. Gowers,A new proof of Szemerédi’s theorem, Geom. Funct. Anal.11 (2001), 465–588.MATHCrossRefMathSciNetGoogle Scholar
  14. [La] P. Larick, Ph.D. Thesis, The Ohio State University, 1998.Google Scholar
  15. [Le] A. Leibman,Multiple recurrence theorem for measure preserving actions of a nilpotent group, Geom. Funct. Anal.8 (1998), 853–931.MATHCrossRefMathSciNetGoogle Scholar
  16. [Sz] E. Szemerédi,On sets of integers containing no k elements in arithmetic progression, Acta Arith.27 (1975), 199–245.MATHMathSciNetGoogle Scholar
  17. [Z1] R. Zimmer,Extensions of ergodic group actions, Illinois J. Math.20 (1976), 373–409.MATHMathSciNetGoogle Scholar
  18. [Z2] R. Zimmer,Ergodic actions with generalized discrete spectrum, Illinois J. Math.20 (1976), 555–588.MATHMathSciNetGoogle Scholar

Copyright information

©  0251 V 2 2005

Authors and Affiliations

  1. 1.Department of MathematicsThe Ohio State UniversityColumbusUSA
  2. 2.Department of Mathematical SciencesUniversity of MemphisMemphisUSA

Personalised recommendations